Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 23, 20127 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 9:00 PM CDT for 7 counties in Minnesota. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2012, 9:00 PM CDT (02:00 UTC)
Expired
Aug 23, 2012, 10:30 PM CDT
In force
90 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:14 PM CDTTSTM WND DMGBuffalo, MNSEVERAL TEN INCH DIAMETER TREE LIMBS SEVERED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS83 KMPX 240200
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT THU AUG 23 2012

MNZ059>063-066>070-240330-
ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-RAMSEY-SCOTT-SIBLEY-WASHINGTON-
WRIGHT-
900 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING INTO 
ANOKA...CARVER...DAKOTA...HENNEPIN...MCLEOD...RAMSEY...SCOTT...SI 
BLEY ...WASHINGTON AND WRIGHT COUNTIES THROUGH 1030 PM CDT...

AT 853 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE 
THUNDERSTORMS JUST WEST OF THE METRO AREA. THESE STORM WERE MOVING 
EAST AT 35 MPH.

WINDS IN EXCESS OF 60 MPH...HAIL UP TO HALF DOLLAR SIZE FREQUENT CLOUD 
TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS 
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS
  ST PAUL
  BLOOMINGTON
  EDEN PRAIRIE.
  VICTORIA.
  BURNSVILLE
  PLYMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE 
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4528 9287 4456 9287 4456 9402 4522 9400
TIME...MOT...LOC 0156Z 237DEG 19KT 4490 9388

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:20 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 6:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT THU AUG 23 2012

.UPDATED FOR 00Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH
THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH
TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS
SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY
THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS
FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES
INTO THE CENTER OF THE U.S.

TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND
ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE
CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN
MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY
PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS
STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA
PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS
THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC
ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF
THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE
BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS
JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH
A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING
BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY.

SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY
MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS
SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING.
A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED
SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST
TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING
850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK
FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME
THUNDERSTORM DEVELOPMENT.

NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN
CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING
UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER
SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS
POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS
AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN
WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE.

&&

.AVIATION.../00Z TAF ISSUANCE/

WIDELY SCATTERED CONVECTION FAILING TO ESTABLISH ITSELF IN INSTABILITY
BAND OVER CENTRAL MN INTO THE SOUTHWEST.  ONE ORGANIZED CELL
DEVELOPED NEAR KMML LAST HOUR APPEARS TO BE IN MORE FAVORABLE SHEAR
ZONE.  WILL GIVE THE STORMS A COUPLE HOURS YET...AND WILL LIKELY
AFFECT THE SOUTHERN AND EASTERN TAF SITES FOR A FEW HOURS YET.
OTHERWISE...CLEARING IN FROM THE NORTHWEST WITH LIGHTER WINDS.  SOME
DRIER AIR WORKING ACROSS NORTH DAKOTAS MAY OR MAY NOT MOVE INTO KAXN
LATE.  WILL HOLD OFF ON FOG HERE FOR NOW...BUT WILL INCLUDE INTO
CENTRAL MN AND WESTERN WI TAF SITES.  WONT GO IFR CEILINGS JUST YET.

CLEARING THEN THROUGH 14Z WITH A FEW CUMULUS POSSIBLE EARLY.  MODELS
SUGGEST BAND OF MID CLOUDS LIFTS NORTH LATE AFTERNOON AND OVERNIGHT
AHEAD OF NEXT STRONGER COLD FRONT FOR SATURDAY.  WINDS MAINLY
SOUTHEAST TO SOUTH OVERNIGHT AND SHOULD BECOME LIGHT...TURNING MORE
SOUTHWEST INTO FRIDAY REMAIN AROUND 10 KNOTS OR LESS.

KMSP...WEAK CONVECTION MOVING BACK INTO THE WEST METRO NOW.  WILL
HOLD ONTO TEMPO THROUGH 04Z WITH CLEARING THEREAFTER.  COULD SEE
LOWER STRATUS/FOG DEVELOP AFTER THAT AS WINDS DIE OFF MORE
OVERNIGHT.  WILL HOLD ONTO THAT POSSIBILITY THROUGH 13Z. OTHERWISE
PERHAPS A FEW CUMULUS EARLY AND SOME MID CLOUDS INTO THE
AFTERNOON/EVENING PER THE LATEST NAM.  SOUTH WIND OVERNIGHT INTO
FRIDAY.  SHOULD REMAIN 10 KNOTS OR LESS THROUGH THE PERIOD.

/OUTLOOK FOR KMSP/
FRI NIGHT...VFR.  WIND S 5 TO 10 KNTS.
SAT...VFR EARLY...BECOMING MVFR WITH TSRA/SHRA.  WIND SOUTH
10 TO 15 KTS.
SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA
EAST OF TERMINAL SITE BY 18Z. WIND WEST 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SPD/DE
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
251 PM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN
WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE
SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

SPD

In the hours before

Local storm report, Aug 23, 8:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             STEWART                 44.73N 94.49W
08/23/2012  M1.25 INCH       MCLEOD             MN   LAW ENFORCEMENT

            STRONG WINDS NOTED AS WELL...BUT NO DAMAGE WAS REPORTED
            AT THIS TIME.

&&

DEVINNY
Local storm report, Aug 23, 8:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 E STEWART             44.73N 94.39W
08/23/2012  M0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Aug 23, 8:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     STEWART                 44.73N 94.49W
08/23/2012                   MCLEOD             MN   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN IN STEWART. TIME
            ESTIMATED.

&&

DEVINNY
Local storm report, Aug 23, 8:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
842 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             4 WSW WATERTOWN         44.94N 93.92W
08/23/2012  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Aug 23, 8:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             LESTER PRAIRIE          44.88N 94.04W
08/23/2012  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, Aug 23, 9:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT THU AUG 23 2012

MNZ059>063-066>070-240330-
ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-RAMSEY-SCOTT-SIBLEY-WASHINGTON-
WRIGHT-
900 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING INTO
ANOKA...CARVER...DAKOTA...HENNEPIN...MCLEOD...RAMSEY...SCOTT...SI
BLEY ...WASHINGTON AND WRIGHT COUNTIES THROUGH 1030 PM CDT...

AT 853 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS JUST WEST OF THE METRO AREA. THESE STORM WERE MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 60 MPH...HAIL UP TO HALF DOLLAR SIZE FREQUENT CLOUD
TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS
  ST PAUL
  BLOOMINGTON
  EDEN PRAIRIE.
  VICTORIA.
  BURNSVILLE
  PLYMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4528 9287 4456 9287 4456 9402 4522 9400
TIME...MOT...LOC 0156Z 237DEG 19KT 4490 9388

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:02 PM CDTSpecial Weather StatementMPXWright28 min
Aug 23, 7:08 PM CDTSpecial Weather StatementMPXRedwood52 min
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningMPXWright33 min
Aug 23, 7:46 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright44 min
Aug 23, 7:53 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley37 min
Aug 23, 8:07 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley38 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Sibley38 min
Aug 23, 8:47 PM CDTAreal Flood AdvisoryMPXCarver, Hennepin, McLeod, Wright3 hr
Aug 23, 8:49 PM CDTTornado WarningMPXCarver14 min
Aug 23, 9:02 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott23 min
Aug 23, 9:32 PM CDTAreal Flood AdvisoryMPXCarver, Dakota, Hennepin, Ramsey, Scott3 hr
Aug 23, 10:33 PM CDTFlash Flood WarningMPXCarver, Wright2 hr
Aug 23, 10:43 PM CDTSpecial Weather StatementMPXScott47 min
Aug 24, 12:14 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin, Rusk61 min
Aug 24, 3:30 AM CDTSpecial Weather StatementMPXDunn45 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.